Alert archive / Puerto Rico / Areal Flood Advisories in 2025
Areal Flood Advisory 310, NWS JSJ
NWS JSJ issued this areal flood advisory at May 21, 2025, 5:16 PM CDT. It was in force for 59 min.
The area
The outline as issued.
The facts
- Issued
- May 21, 2025, 5:16 PM CDT (22:16 UTC)
- Expired
- May 21, 2025, 6:15 PM CDT
- In force
- 59 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
The radar
The San Juan radar (TJUA), 41 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
347
WGCA82 TJSJ 212216
FLSSJU
Flood Advisory
National Weather Service San Juan PR
616 PM AST Wed May 21 2025
PRC149-212315-
/O.NEW.TJSJ.FA.Y.0310.250521T2216Z-250521T2315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Villalba PR-
616 PM AST Wed May 21 2025
...FLOOD ADVISORY IN EFFECT UNTIL 715 PM AST THIS EVENING...
* WHAT...Urban and small stream flooding caused by excessive
rainfall is expected.
* WHERE...Villalba.
* WHEN...Until 715 PM AST.
* IMPACTS...Minor flooding in low-lying and poor drainage areas.
Water over roadways.
* ADDITIONAL DETAILS...
- At 615 PM AST, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream
flooding. Up to 1.5 inches of rain have fallen.
- Additional rainfall amounts up to 1 inch are expected over
the area. This additional rain will result in minor flooding.
- Some locations that will experience flooding include...
Villalba.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1816 6643 1814 6642 1812 6643 1810 6642
1809 6643 1808 6643 1808 6644 1808 6646
1809 6648 1810 6650 1808 6651 1809 6652
1811 6653 1812 6652 1813 6653 1815 6652
1816 6650 1817 6648 1818 6647 1817 6643
$$
MRR1 follow-up statement
980
WGCA82 TJSJ 212309
FLSSJU
Flood Advisory
National Weather Service San Juan PR
709 PM AST Wed May 21 2025
PRC149-212319-
/O.EXP.TJSJ.FA.Y.0310.000000T0000Z-250521T2315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Villalba PR-
709 PM AST Wed May 21 2025
...FLOOD ADVISORY WILL EXPIRE AT 715 PM AST THIS EVENING...
The Flood Advisory will expire at 715 PM AST this evening for a
portion of Puerto Rico, including the following area, Villalba.
Flood waters have receded. The heavy rain has ended. Light to
moderate rain will continue while gradually dissipating. Urban and
small stream flooding is no longer expected to pose a threat. Please
continue to heed remaining road closures.
&&
LAT...LON 1816 6643 1814 6642 1812 6643 1810 6642
1809 6643 1808 6643 1808 6644 1808 6646
1809 6648 1810 6650 1808 6651 1809 6652
1811 6653 1812 6652 1813 6653 1815 6652
1816 6650 1817 6648 1818 6647 1817 6643
$$
MRRWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this areal flood advisory went out at May 21, 2:01 PM CDT, 3 hours 15 minutes earlier. Its key messages:
- * Afternoon showers and thunderstorms are expected daily across the Cordillera Central of Puerto Rico, creating a limited to elevated risk of flooding rains. * The warm to hot period will extend into tomorrow, Thursday, but will linger, in less magnitude, throughout much of the forecast period. * An unstable weather pattern may return by early next week.
Area forecast discussion, May 21, 2:01 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
301 PM AST Wed May 21 2025
.KEY MESSAGES...
* Afternoon showers and thunderstorms are expected daily across
the Cordillera Central of Puerto Rico, creating a limited to
elevated risk of flooding rains.
* The warm to hot period will extend into tomorrow, Thursday, but
will linger, in less magnitude, throughout much of the forecast
period.
* An unstable weather pattern may return by early next week.
&&
.SHORT TERM...Tonight through Saturday...
Skies remained mostly clear today across Puerto Rico and the U.S.
Virgin Islands, allowing for strong diurnal heating. As a result,
maximum heat index values reached between 100 and 110°F,
particularly across urban and coastal areas. Winds prevailed from
the east-southeast at 5 to 15 mph, with locally higher gusts
observed near passing showers. Doppler radar detected isolated
thunderstorm development downwind of La Sierra de Luquillo during
the early afternoon, followed by additional convective activity
along the Cordillera Central later in the day, particularly from
Villalba to Las Marías.
Today's atmospheric sounding reveals a favorable setup conducive
to convective development across Puerto Rico, particularly in the
interior and northwestern sectors of the island due to the east-
southeast wind flow. One of the most noteworthy features is the
presence of steep lapse rates at both low and mid-levels of the
atmosphere. This stability parameter, combined with the wind
flow, the island's topography, diurnal heating, and sea breeze,
will act as a lifting mechanism enhancing convective initiation
during the afternoon hours. Given the instability, moisture, and
favorable wind flow, there is an elevated risk for localized
flooding, especially in areas prone to poor drainage or where
soils are already saturated from recent rainfall events.
As the afternoon progresses into the evening hours, rain activity
will slowly dissipate. By sunset, most of the shower and
thunderstorm activity is expected to wane, allowing for clearing
skies and relatively calm weather conditions overnight. These
clear and calm conditions will promote nighttime radiational
cooling, with low temperatures dropping into the low 70s along the
coastal zones, while the mountainous interior could see
temperatures dip into the mid-60s, providing a cooler and more
comfortable night.
Although the warming/hot trend is forecast to wane by Friday,
there is a moderate to high confidence that we will observe
another Heat Advisory due to above normal values tomorrow,
Thursday, between 10 am and 4 pm AST. Generally, the typical May
rain pattern will hold through the short-term period, with calm
conditions during the mornings and overnight hours, without ruling
out one or two passing showers. Then, afternoon convection will
return mainly due to the diurnal heating, local effects, and sea
breeze.
.LONG TERM...Saturday through Wednesday...
The weekend will begin with a typical seasonal weather pattern,
as near-normal to slightly below-normal moisture levels combine
with marginal instability aloft, associated with weak ridging over
the northeastern Caribbean. Shower activity will follow the
characteristic diurnal pattern, with passing showers affecting
windward coastal areas of the islands during the night and early
morning hours. This will be followed by afternoon convective
activity, driven by surface heating, sea breeze convergence, and
orographic lifting over the interior and western portions of
Puerto Rico.
A few isolated thunderstorms may develop at times during this
period, but they are expected to be brief. Additionally, breezy
conditions will result in fast-moving showers, limiting rainfall
accumulations in any specific area. At most, a limited flooding
risk is expected, potentially leading to ponding on roadways and
poor drainage areas, with very localized urban and small stream
flooding. A limited excessive heat risk will also persist through
the weekend across urban and coastal areas, primarily affecting
heat-sensitive individuals, especially those outdoors without
effective cooling or adequate hydration.
Uncertainty persists by early next week due to the interaction
between a deepening upper-level trough to the west of the forecast
area and an approaching tropical wave from the east, currently
located near 28.5W. The timing and placement of these synoptic
features remain fairly consistent across model guidance, with the
latest runs positioning the trough axis over Hispaniola between
Tuesday and Wednesday. This places our area on the favorable
(eastern) side of the trough. At the same time, the tropical wave
is expected to begin lifting northward, moving over or near our
region. However, the most active portion of the wave now appears
to be slightly farther west compared to previous model runs.
Despite this shift, well above-normal moisture and increased
instability aloft will be present across the forecast area,
increasing the potential for numerous showers and thunderstorms.
This could lead to an increased flooding threat for Puerto Rico
and the U.S. Virgin Islands.
However, the Caribbean may be under the influence of the
suppressing phase of the MJO, which is indicative of reduced
upper-level divergence and decreased favorability for deep
convective activity. In fact, the latest CPC Global Tropics
Hazards Outlook assigns a 50% to 65% probability of below-average
rainfall across the northeastern Caribbean. This introduces
additional complexity to the forecast. Nevertheless, it is
important to continue monitoring the situation, as there remains a
chance for increased moisture convergence and instability to
result in a heightened flooding risk by early next week.
&&
.AVIATION...
VFR conditions will continue across all TAF sites. However,
SHRA/TSRA will develop along the Cordillera Central through
21/23z, creating mountain obscuration and possibly affecting JBQ,
where TEMPOs are in place. Winds will continue from the E-ESE at
10-15 kt but locally higher near TSRA/SHRA, and with sea breeze
variations, winds will become calm to light and variable after
21/23z. Winds will turn more from the E at around 15 kt tomorrow
after 22/13z. We expect a similar weather pattern tomorrow.
&&
.MARINE...
Light to gentle easterly winds continue today across most local
waters. However, a building surface high pressure over the central
Atlantic will bring moderate to locally fresh easterly trades tonight
through the weekend. Isolated thunderstorms will continue to develop
across the regional waters, particularly across the northern and
western coastal waters of Puerto Rico each afternoon.
&&
.BEACH FORECAST...
Beachgoers, the risk for rip currents is low tonight and
throughout the rest of the week. However, please exercise caution
as life-threatening rip currents often occur in the vicinity of
groins, jetties, reefs, and piers.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 4 PM AST this afternoon for PRZ001-003-005-
007-008-010-011.
VI...None.
AM...None.
&&
Day shift...CAM/GRS
Evening crew...LIS/MRRHazardous weather outlook, May 21, 4:12 AM CDT, 13 hours 4 minutes before
Hazardous Weather Outlook National Weather Service San Juan PR 512 AM AST Wed May 21 2025 AMZ711>745-PRZ001>013-220915- San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques- The nearshore and off shore Atlantic and Caribbean Coastal Waters- 512 AM AST Wed May 21 2025 This Hazardous Weather Outlook is for portions of Puerto Rico. .DAY ONE...Today and Tonight .Lightning...Isolated thunderstorms. Stay alert and be prepared to take shelter if storms develop. .Excessive Rainfall...Flooding in urban areas, roads, small streams, and washes, particularly across the interior, north central and northwestern Puerto Rico. There is a low chance of isolated flash floods. Elsewhere, plan for water ponding on roads and in poorly drained areas. .Excessive Heat...This level of heat affects most individuals sensitive to heat, especially those without effective cooling and/or adequate hydration. Those extremely sensitive to heat face the highest risk. Some health systems and heat-sensitive industries could be affected. These conditions are most likely across northern, western, and southern municipalities of Puerto Rico. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Primary concerns through the period will focus on localized excessive rainfall and lightning each afternoon. Above-normal temperatures will persist, with an elevated heat risk mainly Thursday across northern urban and coastal areas, then a limited heat risk will likely prevail the rest of the period for most coastal areas. As trade winds strengthen from Thursday onward, expect a return of moderate rip current risk by the end of the week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan. AMZ716-726-VIZ001-002-220915- St. Thomas St. John adjacent Islands-St Croix- Nearshore Atlantic and adjacent Caribbean Coastal Waters- 512 AM AST Wed May 21 2025 This Hazardous Weather Outlook is for portions of USVI. .DAY ONE...Today and Tonight .Lightning...Isolated thunderstorms. Stay alert and be prepared to take shelter if storms develop. .Excessive Heat...This level of heat affects primarily those individuals extremely sensitive to heat, especially when outdoors without effective cooling and/or adequate hydration. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday As trade winds strengthen from Thursday onward, expect a return of moderate rip current risk by the end of the week into the weekends. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan.
In the hours before
Special weather statement, May 21, 1:52 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service San Juan PR
252 PM AST Wed May 21 2025
PRZ007>010-212000-
Northwest PR-Mayaguez and Vicinity PR-Western Interior PR-
Ponce and Vicinity PR-
252 PM AST Wed May 21 2025
...A STRONG THUNDERSTORM WILL LAS MARIAS...LARES...MARICAO...SAN
SEBASTIAN...SWEST CENTRAL UTUADO...NORTHWESTERN
ADJUNTAS MUNICIPALITIES THROUGH 400 PM AST...
At 251 PM AST, Doppler radar was tracking a strong thunderstorm near
Lares. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Juncal, Maricao, and Lares.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 1822 6673 1809 6686 1822 6704 1837 6687
TIME...MOT...LOC 1851Z 126DEG 4KT 1821 6687
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LISSpecial weather statement, May 21, 3:24 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service San Juan PR
424 PM AST Wed May 21 2025
PRZ009-010-212130-
Mayaguez and Vicinity PR-Western Interior PR-
424 PM AST Wed May 21 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN LAS MARIAS...ANASCO...
MAYAGUEZ...WESTERN SAN SEBASTIAN...NORTH CENTRAL SAN
GERMAN...SOUTHERN MOCA AND SOUTHEASTERN AGUADA MUNICIPALITIES
THROUGH 530 PM AST...
At 423 PM AST, Doppler radar was tracking a strong thunderstorm near
Hato Arriba, or near San Sebastian, moving west at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
La Playa, Hato Arriba, Las Marias, Anasco, and Espino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 1839 6703 1827 6697 1816 6708 1828 6719
1829 6719
TIME...MOT...LOC 2023Z 109DEG 8KT 1828 6705
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MRRThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:30 AM CDT | Heat Advisory | JSJ | 13 hr | |
| May 21, 1:52 PM CDT | Special Weather Statement | JSJ | 68 min | |
| May 21, 2:02 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 21, 3:24 PM CDT | Special Weather Statement | JSJ | 66 min | |
| May 21, 3:52 PM CDT | Areal Flood Advisory | JSJ | 83 min | |
| May 21, 4:09 PM CDT | Areal Flood Advisory | JSJ | 81 min |
Nearby
Areal Flood Advisories in Puerto Rico, 2025Every areal flood advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.